Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 25, 2005, 1:47 PM CDT for Clay County, Norman County, Minnesota; Cass County, North Dakota. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2005, 1:47 PM CDT (18:47 UTC)
- Expired
- Aug 26, 2005, 1:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clay County, MN, Norman County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 251848 FFWFGF MNC027-107-NDC017-260600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 147 PM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN NORTHWEST MINNESOTA NORMAN COUNTY IN NORTHWEST MINNESOTA CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 100 AM CDT * AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF FLAMING TO 7 MILES WEST OF DAVENPORT...OR ALONG A LINE EXTENDING FROM 43 MILES NORTHEAST OF FARGO TO 23 MILES SOUTHWEST OF FARGO. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING TO THE NORTHEAST AT 30 MPH. A SLOW MOVING COLD FRONT AND PERSISTENT STORMS MOVING FROM SOUTHWEST TO NORTHEAST WILL RESULT IN RAINFALL AMOUNTS OF 3 TO 4 INCHES OVER THE WARNED AREA. * SOME LOCATIONS IN THE WARNING INCLUDE MAPLETON...HARWOOD...ADA...WEST FARGO...FARGO AND MOORHEAD. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620 $$ HOPKINS
2 follow-up statements
000 WGUS73 KFGF 251946 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 245 PM CDT THU AUG 25 2005 MNC027-107-NDC017-260600- NORMAN MN-CLAY MN-CASS ND- 245 PM CDT THU AUG 25 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CASS...CLAY AND NORMAN COUNTIES UNTIL 100 AM CDT FRIDAY MORNING... AT 235 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FLAMING TO DURBIN...OR ALONG A LINE EXTENDING FROM 44 MILES SOUTH OF THIEF RIVER FALLS TO 19 MILES SOUTHWEST OF FARGO. THE THUNDERSTORMS WITH EXCESSIVE RAIN WERE MOVING TO THE NORTHEAST AT 30 MPH. WEATHER SPOTTERS REPORTED LOCATIONS IN FARGO UNDER WATER. THE LOCATIONS INCLUDE 13TH STREET SOUTH...1ST STREET...AND THE 45TH STREET UNDERPASS. SPOTTERS ALSO REPORTED 2.75 INCHES OF RAIN IN THE LAST HOUR IN HORACE...AND 2.50 INCHES OF RAIN IN BRIARWOOD. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620 $$ HOPKINS
000 WGUS73 KFGF 260248 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 948 PM CDT THU AUG 25 2005 MNC027-107-NDC017-260600- NORMAN MN-CLAY MN-CASS ND- 948 PM CDT THU AUG 25 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CASS...CLAY AND NORMAN COUNTIES UNTIL 100 AM CDT FRIDAY MORNING... WEATHER SPOTTERS REPORTED LOCATIONS IN FARGO UNDER WATER. THE LOCATIONS INCLUDE 13TH STREET SOUTH...1ST STREET...AND THE 45TH STREET UNDERPASS. SPOTTERS ALSO REPORTED 2.75 INCHES OF RAIN IN HORACE...2.50 INCHES OF RAIN IN BRIARWOOD...AND 4.80 INCHES IN NORTH FARGO. THESE AMOUNTS OCCURRED IN A SHORT DURATION. SIMILAR CONDITIONS CAN BE EXPECTED ACROSS THE WARNED AREA. THE HEAVIEST RAINFALL OCCURRED IN A BAND FROM LEONARD IN SOUTHEAST CASS COUNTY TO FARGO AND NORTHEAST THROUGH NORMAN COUNTY. CONDITIONS WILL SLOWLY IMPROVE AS NO ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620 $$ TG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:59 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 25, 10:59 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1059 AM CDT THU AUG 25 2005 .UPDATE... FCST CHALLENGE IS PCPN TIMING AND SVR POTENTIAL FOR WCNTRL MN. UPPER LOW JUST NORTH OF REGINA SASK...MOVING SLOWLY EAST. WEDGE OF MUCH DRIER SFC-850 MB AIR FROM ECNTRL MN INTO NW AND NCNTRL ND INTO SRN MANITOBA...WITH DEW PTS IN THE 40S OVER OUR FAR NW FCST AREA (DVL-LANGDON-CAND0. SFC FRONT HAS BASICALLY BECOME NEARLY PARALLEL TO MID AND UPPER LEVEL FLOW AND WAS LOCATED NR A HCO-GFK-VCY LINE. FRONT WILL ONLY SLOWLY MOVE EAST TODAY INTO THIS EVENING AS UPPER LOW MOVES EAST. SCT TSRA RIGHT ALONG FRONT INCREASING IN THE VALLEY CITY-ABERDEEN COORIDOR AND THIS WILL RIDE NORTHEAST TODAY. COOL TEMPS AT THE SFC AND STILL WARM TEMPS AT 700-500 MB WILL LEAD TO LIMITED INSTABILITY SO NO SVR WX EXPECTED WITH THIS BAND. QUESTION IS OVER WCNTRL MN WHERE 12Z SPC OUTLOOK HAS WCNTRL MN IN SLIGHT RISK FOR THIS AFTN/EVE. LOW CLOUDS HANGING TOUGH OVER THAT AREA...WITH CLEARING TAKING PLACE OVER ERN MN AND SOUTH AND EAST OF ST CLOUD. PER 12Z ETA40 SOUNDING AT FERGUS FALLS TEMPS WOULD NEED TO REACH 81F BY LATE AFTN FOR LIFTED INDICES TO DROP TO -6...BUT ATTM THAT APPEARS TO BE A STRETCH. THUS INSTABILITY LOOKS LACKING AND MORE FOCUSED TOWARD THE SOUTH INTO PORTIONS OF SE SD INTO NEBRASKA. ALSO LOW-MID LEVEL SHEAR IS ALSO WEAK...MORE PRONOUNCED CLOSER TO STRONGER LEVEL 500 MB FLOW SOUTHEAST OF UPPER LOW OVER ND. SO SHEAR AND INSTABILITY AREAS NOT IN PHASE. FREEZING LEVEL ALSO HIGH WITH VALUES NR 14.5 KFT. THUS DID REMOVE SVR WORDING FOR MN CWA. CANNOT COMPLETELY RULE OUT ISOLD SVR HAILER BUT ODDS ARE AGAINST ANYTHING WIDESPREAD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT THU AUG 25 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1243 PM CDT THU AUG 25 2005 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO. ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RIDDLE
In the hours before
Local storm report, Aug 25, 1:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL HENDRUM 47.26N 96.81W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
0103 PM HAIL 4 NE HENDRUM 47.30N 96.75W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NW ADA 47.35N 96.59W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 N ADA 47.40N 96.51W
08/25/2005 1.00 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 W GARY 47.37N 96.37W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:43 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 66 min |
| Aug 25, 1:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 59 min |
| Aug 25, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 67 min |
| Aug 25, 5:29 PM CDT | Flash Flood Warning | FGF | Wilkin | 13 hr |
| Aug 25, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 54 min |
| Aug 25, 5:59 PM CDT | Tornado Warning | FGF | Otter Tail | 61 min |
| Aug 25, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 57 min |
| Aug 25, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 61 min |
| Aug 25, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 48 min |
| Aug 25, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 51 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.